Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 224, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 16, 2025, 3:36 PM CDT for Black Hawk County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2025, 3:36 PM CDT (20:36 UTC)
- Expired
- Sep 16, 2025, 4:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:27 PM CDT, 9 minutes earlier. Its key messages:
- Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds.
- Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state.
Area forecast discussion, Sep 16, 3:27 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 327 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds. - Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state. && .DISCUSSION... Issued at 327 PM CDT Tue Sep 16 2025 Radar returns this afternoon shows widely scattered pulsing showers and storms this afternoon. The environment is characterized by temperatures in the mid 80s to low 90s and dewpoints in the 60s, which has resulted in higher instability values around 2000-3000+ J/kg, though given the high pressure overhead has led to fairly weak flow and forcing overhead, resulting in storms struggling to maintain themselves. This activity is expected to continue through the afternoon to evening tied to peak heating, but should gradually wane into tonight. Soundings continue to indicate low level dry air and DCAPE values around 1000J/kg, which would indicate the potential for gusty winds with collapsing storms. Reports with current convection however have generally remained below 35 mph so far, but cannot rule out a few sub-severe to brief severe criteria winds. Given lapse rates around 7-7.5 C/km, a hail threat also remains but would be short-lived given the pulsing nature of this activity. In terms of any funnel potential, low level instability around 50- 100J/kg covers much of Iowa this afternoon, though surface vorticity is very minimal if any, which per guidance looks to change little through the rest of the afternoon and into the evening. Cannot rule out a weak funnel or two, but the overall environment is trending less favorable. Looking at the larger scale synoptic setup today depicts a number of waves in or near the CONUS, the first as a midlevel low pressure system circulating over the southeastern CONUS, the second as another mid-level deepening low pressure tracking across the Intermountain West, and a shortwave near in Southern Canada approaching the Upper Midwest. Into Wednesday morning, the system out of the Intermountain West is expected to track into the Dakotas, with increasing moisture and forcing into Iowa that will result in more scattered shower and storm activity into Iowa at times through Wednesday. Temperatures will be on the warm side in the mid to upper 80s, with instability values around 1000-1500 J/kg and shear just a touch higher around 15-20 knots, which would suggest another diurnally driven pulse storm environment once again. The severe threat at this time looks low, but again cannot rule out the potential for a stronger storm that could produce some gusty winds and smaller hail. By Thursday, the mid-level trough and Canadian shortwave phase together and become a larger system that looks to generally remain over the western part of the Plains before breaking apart into two waves again. This will result in several additional periods of on and off shower and storm activity through the remainder of the work week. Given that the larger scale system overall remains over the same area per general model trends, the moisture axis in association also moves very little, with better moisture into western Iowa, where the higher rainfall amounts look to occur before gradually moving eastward across the state by Friday. Rainfall amounts through Friday of around 0.5-1 inch generally are expected, though locally higher amounts are certainly possible in areas that see repeated rainfall and/or a stronger storm. As the larger mid-level trough breaks down over the eastern CONUS into the weekend, the system over the Plains finally moves through the region and lifts into the Upper Midwest. Additional on and off scattered showers and storms will remain through the weekend with this, though details become even less defined in coverage and timing given this is several days out and will depend on how the system evolves earlier in the week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1248 PM CDT Tue Sep 16 2025 Isolated showers and storms are expected to develop a times through the afternoon before drying through the evening. Based on recent trends, have included PROB30 groups at KMCW, KALO, and KDSM over the next few hours. Given the remaining uncertainty in trends for other areas over the next several hours, direct mentions have otherwise been left out but amendments would occur if showers/showers do develop that are anticipated to impact any given site. Otherwise, mid to upper level clouds are expected at times, with light winds out of the south/southeast. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bury AVIATION...Bury
Hazardous weather outlook, Sep 16, 1:18 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 118 PM CDT Tue Sep 16 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 118 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected this afternoon into early this evening. A few strong to marginally severe storms are possible with hail or gusty winds. In addition, the environment may be supportive of weak funnel cloud development. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread storm chances are expected Wednesday through Friday with activity lingering into this weekend. There is no apparent severe weather risk at this time. Locally heavy rainfall may occur, but widespread flooding is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of funnel clouds and rainfall totals are appreciated.
In the hours before
Special weather statement, Sep 16, 1:00 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
100 PM CDT Tue Sep 16 2025
IAZ058-059-071-161830-
Guthrie IA-Adair IA-Dallas IA-
100 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GUTHRIE...
NORTHEASTERN ADAIR AND SOUTHWESTERN DALLAS COUNTIES THROUGH 130 PM
CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Earlham, or 10 miles west of Adel. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail and rainfall
up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Adel, Stuart, Earlham, De Soto, Redfield, Dexter, Diamondhead Lake,
and Linden.
This includes Interstate 80 between mile markers 91 and 97, between
mile markers 99 and 105, and mile marker 107 and near mile marker
109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4159 9442 4172 9408 4153 9402 4150 9413
4150 9424 4147 9424 4144 9435
TIME...MOT...LOC 1759Z 267DEG 1KT 4158 9422
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FowleSpecial weather statement, Sep 16, 1:52 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
152 PM CDT Tue Sep 16 2025
IAZ083-084-094-161915-
Clarke IA-Lucas IA-Decatur IA-
152 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LUCAS...
NORTHEASTERN DECATUR AND SOUTHEASTERN CLARKE COUNTIES THROUGH 215 PM
CDT...
At 152 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Osceola. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and nickel size hail and additional
rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Lucas, Woodburn, Weldon, and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 9377 4111 9349 4091 9339 4090 9348
4090 9355 4089 9356 4086 9374
TIME...MOT...LOC 1852Z 244DEG 2KT 4096 9361
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FowleLocal storm report, Sep 16, 3:13 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
313 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 2 NE Osceola 41.06N 93.75W
09/16/2025 M0.70 Inch Clarke IA Public
&&
FowleSpecial weather statement, Sep 16, 3:18 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Des Moines IA 318 PM CDT Tue Sep 16 2025 IAZ016-017-024-025-035-162130- Hancock-Cerro Gordo-Humboldt-Wright-Webster- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, and Fort Dodge 318 PM CDT Tue Sep 16 2025 ...Gusty Winds of 40 to 50 mph and Nickel Sized Hail Possible with Scattered Thunderstorms this afternoon... WHAT...Brief gusty winds up to 50 mph may be experienced along with penny to nickel sized hail. WHERE...Portions of central and north-central Iowa WHEN...Through 430 pm this afternoon. IMPACTS...Small branches may be damaged and loose objects may be blown around. Minor hail damage to vegetation or vehicles is possible. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking shelter inside a building. Heavy rainfall may also lead to ponding of water on roadways or in poor drainage areas. Fowle
Special weather statement, Sep 16, 3:21 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Des Moines IA 321 PM CDT Tue Sep 16 2025 IAZ038-039-049-050-060-061-073-074-083-084-094-095-162230- Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Warren-Marion-Clarke- Lucas-Decatur-Wayne- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Indianola, Norwalk, Carlisle, Pella, Knoxville, Osceola, Chariton, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 321 PM CDT Tue Sep 16 2025 ...Gusty Winds of 40 to 50 mph and Nickel Sized Hail Possible with Scattered Thunderstorms this afternoon... WHAT...Brief gusty winds up to 50 mph may be experienced along with penny to nickel sized hail. WHERE...Portions of central and east-central Iowa WHEN...Through 430 pm this afternoon. IMPACTS...Small branches may be damaged and loose objects may be blown around. Minor hail damage to vegetation or vehicles is possible. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking shelter inside a building. Heavy rainfall may also lead to ponding of water on roadways or in poor drainage areas. Fowle
Local storm report, Sep 16, 3:36 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
336 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail 1 S Waterloo 42.47N 92.35W
09/16/2025 E0.88 Inch Black Hawk IA Trained Spotter
&&
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:00 PM CDT | Special Weather Statement | DMX | Dallas | 30 min |
| Sep 16, 1:52 PM CDT | Special Weather Statement | DMX | Clarke | 23 min |
| Sep 16, 2:00 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 30 min |
| Sep 16, 3:25 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 20 min |
| Sep 16, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 33 min |
| Sep 16, 3:45 PM CDT | Severe Thunderstorm Warning | DMX | Union | 30 min |
| Sep 16, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 25 min |
| Sep 16, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 15 min |
| Sep 16, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 29 min |
| Sep 16, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| Sep 16, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 25 min |
| Sep 16, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 34 min |
| Sep 16, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Union | 21 min |
| Sep 16, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 24 min |
| Sep 16, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 25 min |
| Sep 16, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 22 min |
| Sep 16, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 12 min |
| Sep 16, 6:46 PM CDT | Special Weather Statement | DMX | Cass | 14 min |
| Sep 16, 6:52 PM CDT | Special Weather Statement | DMX | Sac | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.